Topiramate for seizures in preterm newborns linked with necrotizing enterocolitis

Reuters Health Information: Topiramate for seizures in preterm newborns linked with necrotizing enterocolitis

Topiramate for seizures in preterm newborns linked with necrotizing enterocolitis

Last Updated: 2018-06-19

By Scott Baltic

NEW YORK (Reuters Health) - Out of 10 preterm neonates who received topiramate for seizures, four developed radiographic signs of necrotizing enterocolitis (NEC), according to researchers at the University of Miami Miller School of Medicine.

Writing in Pediatrics, online June 14, the authors note the lack of consensus on how to treat neonatal seizures and that in cases of uncontrolled seizures, adding topiramate to therapy with two antiepileptic drugs is "controversial." Nonetheless, they point out, topiramate is commonly recommended by pediatric neurologists as a tertiary medication in neonates.

Corresponding author Dr. Benjamin Courchia told Reuters Health by e-mail, "We are concerned by articles reporting a significant increase in the use of topiramate for neonatal seizure in preterm infants."

He called the lack of scientific evidence in favor of topiramate use "striking" and said the authors hope their report, in addition to spurring further research, will "give clinicians pause, to weigh the risks and benefits of prescribing a medication without adequate data regarding safety and efficacy in premature infants."

His team notes that although gastrointestinal side effects of topiramate in adults had been described, "The temporal association between the usage of topiramate and NEC has not been reported previously."

In addition, the researchers believe theirs is the only report of topiramate use in premature infants for the treatment of seizures.

The infants were all managed at Holtz Children's Hospital, Miami, between 2015 and 2017. All 10 infants (half female) were born at less than 37 weeks gestation. Birth weights ranged from 440 g to 2,100 g.

Case 1 was a girl born via cesarean delivery at 24 weeks postconceptual age (PCA) who developed respiratory distress syndrome and required mechanical ventilation. She also had a large patent ductus arteriosus, systemic hypotension, and an abdominal abscess and was diagnosed with a seizure disorder at 25 weeks PCA. Levetiracetam failed to stop the seizures, after which phenobarbital and fosphenytoin were added. After two days on topiramate, she developed abdominal distention, bloody stools, leukocytosis, acidosis, elevated C-reactive protein and radiographic signs of NEC.

Case 2 was a boy born at 23 weeks PCA with clinical chorioamnionitis. Treatment was complicated by intraventricular hemorrhage, septicemia, Gram-positive cocci in both eyes, and respiratory failure requiring mechanical ventilation. Levetiracetam was begun after EEG indications of seizures, followed by phenobarbital, which was then replaced by fosphenytoin. The day after he started receiving topiramate, abdominal distention was noted and NEC was confirmed radiographically.

Case 3 was born at nearly 23 weeks of gestation, and by age 4 weeks her hospital course was marked by sepsis, patent ductus arteriosus, bilateral intraventricular hemorrhage, and multifocal myoclonic status epilepticus. Levetiracetam and phenobarbital were given, after which topiramate was added. A week later, abdominal distention was noted, as were NEC changes on radiograph, following which she underwent a small bowel resection.

Case 4 was born with intrauterine growth restriction at 36 weeks, initially required mechanical ventilation, and had patent ductus arteriosus with mitral and tricuspid regurgitation, multiple congenital malformations, and some regions of homozygosity. At 39 weeks PCA, she developed seizures and was given levetiracetam. Seizures continued despite the addition of fosphenytoin, and topiramate was started the following week. Six days later, the infant developed bloody stools, and radiography showed signs suggestive of NEC. Oral feeding was stopped, oral topiramate was held, and seizures were managed with levetiracetam and phenobarbital. Oral feeding was restarted, then topiramate was also, at 43 weeks PCA. However, six days later, she developed diffuse colonic distention and pneumatosis suggestive of NEC.

The authors noted that the 40% incidence of NEC in this case series contrasted with their hospital's baseline NEC rate of 5.8% over about the same period.

They also cautioned that because these neonates had multiple risk factors for NEC, the association with topiramate use might not have been causal.

"Seizures are more common in the neonatal period than in any other time throughout life" and are associated with poor outcome, Dr. Ronit Pressler, a consultant in clinical neurophysiology at Great Ormond Street Hospital for Children, London, told Reuters Health in an email.

Despite this, she continued, the only drug accepted as standard of care by the U.S. FDA and the European Medicines Agency is phenobarbital, which is effective in only 50% of babies. As a result, Dr. Pressler explained, "doctors use drugs off license, meaning they use drugs (like topiramate) which may have been tested in other populations, but not in babies and hence their side effects are unknown."

"This is why I think this case series is very important; it underlines the risk of using off-license drugs in neonates," Dr. Pressler said.

The authors disclosed no conflicts of interest and no outside funding.

SOURCE: https://bit.ly/2laCQYV

Pediatrics 2018

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.